Statistics from Altmetric.com
Diffuse cystic leucoencephalopathy after buprenorphine injection
Buprenorphine has been prescribed for opioid detoxification and subsequent maintenance therapy with favourable outcomes. Its high affinity for the mu receptor, higher analgesic potency than morphine, antagonistic effects at higher doses as a partial agonist, lower incidence of physical dependence, and mild withdrawal symptoms confer qualities that make it advantageous for the treatment of opioid dependence.1 Buprenorphine, marketed under the trade name Subutex, may be administered sublingually, subcutaneously, or intravenously. We describe a severe neurological effect of intravenous buprenorphine exposure that resulted in diffuse cystic leucoencephalopathy.
An 18 year old man was found unconscious in his bedroom by his girlfriend. He had no past history, and no family history of neurological or metabolic diseases. He was brought to the emergency room febrile, comatose and in severe respiratory failure (pH 7.399, pO2 84 mmHg, pCO2 42 mmHg, bicarbonate 24.9 mmol/l, on 100% non-rebreathing mask). He was intubated and treated presumptively for pneumonia with intravenous imipenam and azithromycin. He did not require inotropic support. Physical examination revealed a drowsy and lethargic man, who had bilateral basal crepitations in the lungs. Apart from midrange pupils that were sluggishly reactive to light, the neurological examination was unremarkable. There was no evidence of external bruises, injuries or obvious needle track marks over his arms. Initial investigations were significant for polymorphic leucocytosis (total white cell count, 8.08×109/l; polymorphonuclear leucocytes, 75%) and rhabdomyolysis (creatinine kinase, 8900 U/l; creatinine, 189 µmol/l). Serum and urine toxicology screen were positive for benzodiazepines.
Microbiological analysis of blood, urine, cerebrospinal fluid (CSF) and sputum samples did not yield any pathogens. Serology for Mycoplasma, Leptospira, and Rickettsia species, and influenza and Epstein-Barr viruses was negative. The patient’s condition improved and he was extubated 2 days later. Bilateral pyramidal dysfunction, with spastic quadriparesis, hypertonia, hyper-reflexia, sustained clonus and extensor plantar responses were noted 5 days later. Pupils remained midrange and slowly reactive to light. He did not demonstrate any cranial neuropathies or cerebellar signs. Although bedside cognitive assessment was within normal limits, he was bradyphrenic. He did not manifest myoclonic jerking. Vibratory, proprioceptive, temperature and pinprick sensation were normal.
Brain CT scan and CSF examination were unremarkable (protein 0.39 g/l, glucose 3.6 mmol/l with normal cell counts and negative microbiological investigations including assays for neurotropic viruses). PCR for herpes simplex DNA in the CSF was negative and oligoclonal bands were absent. HIV and hepatitis B and C serologies were negative. Very long chain fatty acid and adrenocorticotropic hormone levels were normal. T2 weighted and fast fluid attenuated inversion recovery (FLAIR) sequenced magnetic resonance images (MRI) of the brain (fig 1) revealed diffuse leucoencephalopathy within the periventricular, deep and subcortical white matter of the frontal and parietal lobes. The cerebellum and brainstem were normal. An electroencephalogram showed seizure activity that resolved with diazepam and sodium valproate. Periodic sharp wave complexes were not observed. Nerve conduction, somatosensory, brainstem auditory, and visual evoked response testing were all within normal limits.
Gradually, the patient recovered the ability to move his limbs and engage in conversation. He confessed to misusing benzodiazepines for chronic insomnia and to having injected sublingual buprenorphine tablets, crushed and dissolved in water, intravenously into his right external jugular vein on the day of admission. An empty bottle of buprenorphine tablets by his bed and a scar in the neck bore testament to this. He received intensive rehabilitation, and MRI brain was repeated 2 weeks later. The T2 and FlAIR hyperintensities previously seen were more extensive, with new areas of cystic degeneration (fig 1). He was put on a course of oral baclofen and discharged with amelioration but not ablation of limb spasticity. Power was rated at MRC grade 4/5 in all four limbs at the time of discharge.
The close temporal relationship of intravenous buprenorphine injection and symmetrical cystic leucoencephalopathy suggested to us a causal association. Intravenous buprenorphine was prepared in aqueous solution by crushing tablets of buprenorphine and dissolving them in water. We considered and excluded other differential diagnoses, such as acute disseminated encephalomyelitis (ADEM), adrenoleucodystrophy, multiple sclerosis, metachromatic leucodystrophy, progressive multifocal leucoencephalopathy, hypertensive leucoaraiosis, and hypoxic/ischaemic brain damage based on the clinical picture. The normal cerebrospinal fluid (CSF) pressure, protein, white cell counts, and absent oligoclonal bands exclude ADEM and infective causes. Adrenoleucodystrophy was excluded by normal levels of serum cortisol, ACTH, and very long chain fatty acids. The clinical, neurophysiological, and neuroradiological picture was not suggestive of multiple sclerosis. The patient had no history of hypertension, and hypoxic/ischaemic brain damage was unlikely, as the location of leucoencephalopathy was diffuse and not within the characteristic watershed territories. Genetic and metabolic causes of leucodystrophy could not be excluded, even though his normal neurocognitive developmental history, late onset, the close temporal relationship with injection of buprenorphine, and the absence of family history make them unlikely.
The direct role played by buprenorphine in causing the diffuse leucoencephalopathy is not known. As mu opiate receptors are expressed both in the brain and immune system (in lymphocytes and phagocytes), the injected buprenorphine could possibly have triggered an immunological response to neuronal tissues within the brain, severely affecting areas that are susceptible to the effects of demyelination and ischaemia, such as the subcortical white matter, thus resulting in diffuse leucoencephalopathy.2,3 Although our patient denied the use of other recreational drugs, and repeated microbiological investigations did not reveal any pathogens, the possibility of impurities and additives present in the drug triggering an immunoallergic and toxic reaction could not be excluded. The possibility of a synergistic effect on the neuraxis of buprenorphine and benzodiazepine is raised as there have been reports of fatalities in patients receiving benzodiazepine and high dose buprenorphine.4,5
Intentional misuse of detoxification drugs should be suspected in a patient who presents with diffuse leucoencephalopathy. Further studies are needed to explain our observation—that is, whether the leucoencephalopathy occurred as a direct effect of buprenorphine or as an indirect effect of impurities and additives present in the drug.
We would like to acknowledge the clinical contributions of Drs V S Kumar and H L Teoh.
Competing interests: none declared
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.